Kansas, 2007

Flash Flooding and Flooding in Kansas, May 23 to 28, 2007

May 23 to 28, 2007 · NWS TOP · 20 events in 9 counties and zones

After a break of several weeks, very heavy rain producing thunderstorms again rolled over a number of counties during the evening and early morning hours. Dickinson County again was hit hard for the second time in the month with significant flooding along the Smoky Hill river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

After a break of several weeks, very heavy rain producing thunderstorms again rolled over a number of counties during the evening and early morning hours. Dickinson County again was hit hard for the second time in the month with significant flooding along the Smoky Hill river. Due to saturated soils, runoff was considerable. Thus, several of the major streams and rivers went above flood stage for several days thereafter. Rainfall totals were mostly in the two to four inch range...however, four to six inches were noted in parts of Marshall, Riley, Clay and Dickinson counties. Clay and Ottawa counties qualified for FEMA funds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 4:04 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 23, 4:04 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT WED MAY 23 2007

.DISCUSSION...

TONIGHT AND THURSDAY...BIGGEST THREAT BEYOND SVR THIS EVENING IS THE
POTENTIAL FOR HEAVY RAIN. ALL SIGNS POINT TO THIS INCLUDING HIGH
PRECIPITABLE WATER VALUES BETWEEN 150 AND 200% OF NORMAL, INFLOW TO
SFC FNT, APPCH OF STG UPPER SYSTEM FROM THE SOUTHWEST AND POTENTIAL
TRAINING OF ECHOES OVER WATCH AREA. ONLY CONCERN IS WHETHER
PRECURSOR SEVERE WEATHER AND ANY COLD POOL OUTFLOWS MAY SHIFT AXIS
OF HEAVIEST RAIN FURTHER SOUTHEAST LATER TONIGHT. EVENING SHIFT WILL
NEED TO WATCH THIS AND MAY NEED TO ADJUST WATCH AREA ACCORDINGLY.

AM FOLLOWING GFS ON FRONTAL PASSAGE ON THURSDAY AND THIS SHOULD
BRING AN END TO PCPN MOST OF AREA BY AFTN. SOME QUESTION ON
LINGERING PCPN SERN CWA BUT HAVE TRIED TO BLEND FCST WITH NEIGHBORS
SINCE IS A BIT UNCLEAR JUST WHERE ENOUGH LIFT WILL BRING RESIDUAL
SHOWERS YET LATE TMRW AFTN. TEMPERATURES SHOULD RECOVER A BIT ON
THURSDAY...COULD BE EVEN WARMER OVER NORTHWEST CWA IF ENOUGH SOLAR
INSOLATION OCCURS BEHIND PRECIPITATION AREA.

SK

CONCERNS FOR THURSDAY NIGHT INTO FRIDAY IS EXTENT FRONT WILL GET
PUSHED TO THE SOUTH AS THE UPPER WAVE AND ITS LIFT EJECTS TO THE
NORTHEAST.  NAM LINGERS SOME PRECIP CHANCES ALONG AND A LITTLE
BEHIND THE FRONT INTO THE EVENING HOURS THURSDAY...WHILE THE GFS
PUSHES PRECIP SOUTH AND EAST.  AFTER COORDINATION...HAVE LEFT SOME
LOW POPS FOR THE SOUTHEAST CORNER COUNTIES FOR THURSDAY EVENING AND
FRIDAY MORNING. LOWS FRIDAY MORNING FROM THE UPPER 40S NORTH TO
LOWER 50S SOUTH.  FOR FRIDAY AFTERNOON...FRONTAL BOUNDARY STALLS TO
THE SOUTH. WITH SOME FOCUS FOR CONVERGENCE AND FLOW ALOFT IN WAKE OF
DEPARTING SHORTWAVE TURNS WEST TO SOUTHWESTERLY...AND HINTS OF WEAK
EMBEDDED SHORTWAVE ENERGY ALONG WITH SOME INSTABILITY FOR THE
AFTERNOON...HAVE KEPT SOME LOW CHANCE POPS OVER THE SOUTHERN
COUNTIES. HIGHS FRIDAY GENERALLY IN THE MIDDLE 70S.

PRECIPITATION CHANCES INCREASE ACROSS THE CWA OVER THE WEEKEND AGAIN
AS A NORTHERN STREAM SHORTWAVE PUSHES ACROSS THE AREA.  LIFT FROM
THIS FEATURE AND RESIDUAL MOISTURE/INSTABILITY ALONG OLD FRONTAL
BOUNDARY ALL CONTRIBUTE TO PRECIPITATION CHANCES IN THE 30 TO 50
PERCENT RANGE WITH THE BETTER CHANCES DURING THE DAY SATURDAY.
PRECIPITATION CHANCE LINGER INTO SUNDAY BUT SHOULD BE MAINLY IN THE
MORNING.  HIGHS OVER THE WEEKEND IN THE MID TO UPPER 70S.

THE MEMORIAL DAY INTO WEDNESDAY FORECAST UNFORTUNATELY CONTINUES THE
ABOVE PATTERN WITH MODELS HINTING OF SEVERAL SHORTWAVES MOVING
ACROSS THE AREA...COMBINED WITH SOMEWHAT MOIST AND UNSTABLE SURFACE
CONDITIONS.  BETTER CHANCES FOR PRECIP AT THIS TIME APPEAR MONDAY
NIGHT INTO TUESDAY NIGHT. HIGHS MONDAY AND TUESDAY IN THE LOWER TO
MIDDLE 80S.  FLOW TURNS MORE NORTHWESTERLY TUESDAY NIGHT INTO
WEDNESDAY WITH SOME THICKNESS COOLING. HAVE HIGHS WEDNESDAY IN THE
IN THE UPPER 70S TO LOWER 80S.

PF

&&

.AVIATION...

CONVECTION ACROSS NE KANSAS THE PRIMARY CHALLENGE FOR 18Z TAFS.
SHOWERS AND THUNDERSTORMS EXPECTED ALONG A BOUNDARY STRETCHING NE TO
SW JUST TO THE EAST OF MHK. VCTS AT MHK THROUGH THE AFTERNOON...WITH
-TSRA BEGINNING EARLY THIS EVENING. SIMILAR AT TOP AND FOE...THOUGH
A BIT LATER WITH TIMING AND LESSER COVERAGE. WINDS WILL CONTINUE TO
BE GUSTY THROUGH THE AFTERNOON...AND WILL NOT TAPER OFF MUCH BY
MORNING AHEAD OF FROPA AROUND 14Z AT MHK AND 15Z AT TOP AND FOE.
POSSIBILITY OF LLWS WITH FROPA...BUT LEFT OUT FOR NOW FOR FURTHER
ANALYSIS BY LATER SHIFTS.

EK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH EARLY
THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN HERINGTON...MANHATTAN TO
SENECA LINE. KSZ008>010-020>022-034-035

CORRECTED WATCHES/WARNINGS/ADVISORIES SECTION AND INCLUDED COUNTY
ZONE NUMBERS.

PF
Hazardous weather outlook, May 23, 3:40 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT WED MAY 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-242145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY OVER CENTRAL KANSAS WILL GRADUALLY WORK EAST
OVERNIGHT AS A COLD FRONT. THE FRONT INTERACTING WITH A VERY MOIST
AND UNSTABLE AIR MASS...WILL RESULT IN STRONG TO SEVERE
THUNDERSTORMS OVER THE AREA...ALONG WITH AT TIMES...VERY HEAVY
RAINFALL. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT... BUT AN ISOLATED TORNADO COULD NOT BE RULED OUT
THROUGH THE EVENING HOURS. RAINFALL AMOUNTS IN THE 2 TO 4 INCH
RANGE ARE POSSIBLE WHERE THE STRONGER STORMS PERSIST OR REGENERATE
AND MOVE ACROSS THE SAME AREA. A FLASH FLOOD WATCH IS POSTED FOR
AREAS GENERALLY WEST OF A HERINGTON...MANHATTAN TO SENECA LINE.
DEPENDING ON THE MOVEMENT OF THE FRONT OVERNIGHT...THIS WATCH MAY
NEED TO BE ADJUSTED FURTHER EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME STILL
HAVING THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. THESE STORMS WILL THEN
DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS A LINGERING
THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY
AFTERNOON AND OVER THE EXTREME SOUTHEAST PORTIONS OF THE
AREA...SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT.

OFF AND ON THUNDERSTORM CHANCES WILL BE FOUND ACROSS MUCH OF THE
AREA FRIDAY NIGHT INTO TUESDAY NIGHT. THE BETTER CHANCES FOR MORE
WIDESPREAD THUNDERSTORM ACTIVITY WILL BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.  SPOTTERS ARE ALSO ENCOURAGED TO
REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 23, 3:32 PM CST, 3 hours 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT WED MAY 23 2007

KSZ022-036-232200-
GEARY-RILEY-
432 PM CDT WED MAY 23 2007

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY AND EASTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. THE
STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
GEARY AND RILEY COUNTIES. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 298 AND 316 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 23, 4:14 PM CST, 3 hours 12 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT WED MAY 23 2007

KSZ011-012-232315-
BROWN-NEMAHA-
514 PM CDT WED MAY 23 2007

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF EASTERN NEMAHA AND NORTHWEST BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SABETHA...ONEIDA AND MORRILL.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 23, 5:22 PM CST, 2 hours 4 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT WED MAY 23 2007

KSZ008-009-020-034-232330-
CLOUD-OTTAWA-REPUBLIC-WASHINGTON-
622 PM CDT WED MAY 23 2007

THROUGH 630 PM CDT...SCATTERED STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF REPUBLIC...WESTERN
WASHINGTON...CLOUD AND NORTHERN OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
GLASCO...SCANDIA...REPUBLIC...NORWAY...NARKA...MUNDEN...MORROWVILLE..
.MAHASKA...JAMESTOWN...HADDAM...CUBA...COURTLAND...CONCORDIA...CLYDE.
..BELLEVILLE...AURORA AND AGENDA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM CST.
Special weather statement, May 23, 5:33 PM CST, 1 hour 53 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED MAY 23 2007

KSZ011-012-024-240030-
BROWN-JACKSON-NEMAHA-
633 PM CDT WED MAY 23 2007

THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEAST NEMAHA...BROWN AND NORTHERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SOLDIER...GOFF...WETMORE...NETAWAKA...KICKAPOO
RESERVATION...POWHATTAN...FAIRVIEW...MORRILL...HAMLIN...HIAWATHA...
RESERVE AND IOWA SAC AND FOX RESERVATION.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, May 23, 6:40 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 SSW BURDICK           38.54N 96.86W
05/23/2007  M1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            MOSTLY NICKEL, BUT A FEW LARGER QUARTER SIZE STONES.

&&

JL
Local storm report, May 23, 7:06 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WILSEY                  38.64N 96.68W
05/23/2007  M1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

JL

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Republic

When
May 23, 7:26 PM CST to 9:55 PM CST
Where
Republic County, Belleville to Munden
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.820, -97.630

Street flooding reported in Munden. 18 inches of water running over 220 Road near Munden. 8 to 10 inches of water over all of Main Street in south Belleville. Several other streets flooded in Belleville. Some cars stalled in the water.

Flash Flood, Morris

When
May 23, 8:32 PM CST to 11:45 PM CST
Where
Morris County, 1.28 mi WNW of Wilsey
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.637, -96.692

Five inches of water flowing over the road near 1900 road and 56 highway. 1900 road underwater for about a half mile south of this area.

Flash Flood, Morris

When
May 23, 9:33 PM CST to 11:45 PM CST
Where
Morris County, 1.38 mi N of Helmick
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.640, -96.600

Water over road at 1400 rd and 56 highway. Water over road at various spots west on 56 highway to 2100 road. Estimated two feet of water over V road near 1500 road.

Flash Flood, Ottawa

When
May 24, 12:26 AM CST to 2:00 AM CST
Where
Ottawa County, 0.54 mi W of Bennington
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.030, -97.610

Six to eight inches of water flowing over 170th road near Bennington.

Flash Flood, Clay

When
May 24, 12:47 AM CST to 3:30 AM CST
Where
Clay County, Clay Center
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
39.380, -97.120

One foot of water flowing over Crawford street in town.

Flood, Ottawa

When
May 24, 2:00 AM CST to May 25, 10:30 AM CST
Where
Ottawa County, 0.5 mi W of Bennington to Niles
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
39.030, -97.609

Moderate or greater flooding immediate reach of the gage vicinity of Niles with flooding of lowland areas and some county roads.

Flash Flood, Dickinson

When
May 24, 2:30 AM CST to 5:00 AM CST
Where
Dickinson County, 0.54 mi E of Abilene
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.920, -97.210

About 2 inches of water reported flowing across Fair rd. in town. Water over the road was rising and county officials were barricading the road.

Flash Flood, Riley

When
May 24, 2:44 AM CST to 5:00 AM CST
Where
Riley County, 0.54 mi E of Manhattan
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
39.180, -96.570

Butterfield road in northeast Manhattan under water. Water over a number of street curbs in town. Some sandbagging occurring in town.

Flash Flood, Dickinson

When
May 24, 3:15 AM CST to 5:00 AM CST
Where
Dickinson County, 0.54 mi E of Moonlight
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
39.000, -97.110

Highway 18 is closed 1/4 mile east of the junction with highway 15. A swift water rescue was performed.

Flash Flood, Geary

When
May 24, 3:45 AM CST to 5:00 AM CST
Where
Geary County, Ft Riley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.050, -96.770

Flash flooding due to over 4 inches of rain closed several roads on Ft. Riley.

Flash Flood, Pottawatomie

When
May 24, 3:50 AM CST to 6:00 AM CST
Where
Pottawatomie County, 1.48 mi NNE of St George
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
39.220, -96.419

Near Green Valley road at approximately the 4200 block on highway 24...drainage ditches full and spilling over onto the roadways. Water approaching highway 24 about 1/4 mile further east as well. County roads were flooded and some damaged. Some homes damaged by flood waters in the lake Elbo area.

Flash Flood, Dickinson

When
May 24, 4:00 AM CST to 5:00 AM CST
Where
Dickinson County, 0.54 mi W of Talmage
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.030, -97.260

A bridge in town that was recently built is currently 3 feet under water. On either side of the bridge, water is 15 to 20 feet deep. The town is isolated. Schools are cancelled.

Flash Flood, Clay

When
May 24, 4:23 AM CST to 5:30 AM CST
Where
Clay County, 4.18 mi S of Wakefield Arpt
Cause
Heavy Rain
Property damage
$700,000
Reported by
County Official
Coordinates
39.140, -97.020

East of Industry near the Clay/Dickinson county line...flood water 6 inches deep washing out Indian HIll road in Clay County. Several locations where up to 6 inches of water flowing over roads near the Dickinson County line.

Flash Flood, Dickinson

When
May 24, 4:46 AM CST to 5:45 AM CST
Where
Dickinson County, 2.14 mi NNE of Abilene to 0.5 mi E of Solomon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.949, -97.205

Water moving onto Interstate 70 eastbound from the median to the shoulder of the fast lane at mile marker 275. Water over Highway 40 east of the town of Solomon...road closed. Dickinson County receives a county disaster declaration.

Flash Flood, Riley

When
May 24, 5:20 AM CST to 6:20 AM CST
Where
Riley County, 0.88 mi SE of Ogden
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
39.111, -96.708

Seven Mile creek and Dry Branch creek flooding portions of the town of Ogden. Wildcat creek beginning to block portions of Scenic drive. Residents of approximately 50 homes are being evacuated...or being helped to move belongings to higher ground. Some sandbagging occurring. Schools were closed and Ogden was isolated for a period of time. Also, a portion of some railroad tracks were washed out around Ogden.

Flood, Dickinson

When
May 24, 5:45 AM CST to May 28, 2:00 PM CST
Where
Dickinson County, 0.5 mi E of Solomon to Enterprise
Cause
Heavy Rain
Property damage
$400,000
Reported by
Public
Coordinates
38.920, -97.361

Rain road/State highway 206 closed one mile north of Chapman. Vehicles are stranded in Chapman with sandbagging and some evacuations made. Moderate or greater flooding on the Smoky Hill river through Abilene and Enterprise with widespread lowland flooding that closes some roads.

Flash Flood, Marshall

When
May 24, 5:50 AM CST to 6:10 AM CST
Where
Marshall County, 0.53 mi E of Vliets
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.720, -96.320

Highway 87 closed just off highway 9 near Vliets. Water over the roadway.

Flood, Pottawatomie

When
May 24, 6:00 AM CST to May 25, 12:00 AM CST
Where
Pottawatomie County, Louisville to Wamego
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
39.250, -96.320

Moderate or greater flooding of Rock Creek in the vicinity of Louisville and the Kansas River in the vicinity of Wamego. Some lowland flooding and a few county roads closed.

Flood, Marshall

When
May 24, 6:10 AM CST to May 25, 11:00 PM CST
Where
Marshall County, 0.5 mi E of Vliets to Frankfort
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
39.720, -96.321

Moderate or greater flooding vicinity of the gage on the Black Vermillion River near Frankfort. Lowland flooding with some county roads closed.

Flash Flood, Clay

When
May 24, 7:15 AM CST to 9:00 AM CST
Where
Clay County, 2.25 mi WSW of Broughton
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
39.308, -97.089

Approximately 6 inches of water flowing over highway 396. Water also flowing over County rd. 837. Both roads are closed. Clay county received a county disaster declaration.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33825, 31943, 31946, 31948, 31949, 34850, 31950, 31951, 31952, 33726, 31954, 31955, 31956, 31958, 31961, 31963, 31960, 34852, 34854, 31962.